Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 6, NWS Great Falls, MT

March 18, 2017

NWS Great Falls, MT issued this high wind warning at Mar 18, 2017, 2:46 PM MDT. It took effect at Mar 18, 2017, 5:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 2:46 PM MDT (20:46 UTC)
In effect from
Mar 18, 2017, 5:00 PM MDT
Expired
Mar 19, 2017, 3:26 AM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

528 
WWUS75 KTFX 182046
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
246 PM MDT Sat Mar 18 2017

MTZ009-010-044-191315-
/O.UPG.KTFX.HW.A.0004.170319T0000Z-170319T1200Z/
/O.NEW.KTFX.HW.W.0006.170318T2300Z-170319T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
246 PM MDT Sat Mar 18 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS EVENING UNTIL 9 AM 
MDT SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 9 AM MDT Sunday. the High
Wind Watch is no longer in effect.

* Winds: Southwest to west at 20 to 30 mph sustained. Gusts up to
  60 mph along the plains and up to 80 mph at favored locations 
  along the Rocky Mountain Front. 

* Timing: Strong winds are expected to develop this evening with
  the passage of a Pacific cold front. The strong winds should
  then persist into early Sunday morning. 

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Outdoor work will also be difficult.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ045-048-191315-
/O.NEW.KTFX.HW.W.0006.170318T2300Z-170319T1500Z/
Liberty-Southern Rocky Mountain Front-
246 PM MDT Sat Mar 18 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS EVENING UNTIL 9 AM 
MDT SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 9 AM MDT Sunday.

* Winds: Southwest to west at 20 to 30 mph sustained. Gusts up to
  60 mph along the plains and up to 80 mph at favored locations 
  along the Rocky Mountain Front. 

* Timing: Strong winds are expected to develop this evening with
  the passage of a Pacific cold front. The strong winds should
  then persist into early Sunday morning. 

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Outdoor work will also be difficult.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
2 follow-up statements
847 
WWUS75 KTFX 182152
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
352 PM MDT Sat Mar 18 2017

MTZ009-010-044-045-048-191330-
/O.CON.KTFX.HW.W.0006.170318T2300Z-170319T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Southern Rocky Mountain Front-
352 PM MDT Sat Mar 18 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SUNDAY...

* Winds: Southwest to West 20 to 30 mph. Gusts up to 60 mph over
  the plains, and up to 80 mph at favored locations along the
  Rocky Mountain Front.

* Timing: Strong winds are expected to develop this evening with 
  the passage of a Pacific cold front. The strong winds should 
  then persist into early Sunday morning.

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Outdoor work will also be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
594 
WWUS75 KTFX 190926
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
326 AM MDT Sun Mar 19 2017

MTZ009-010-044-045-048-191030-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-170319T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Southern Rocky Mountain Front-
326 AM MDT Sun Mar 19 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

The threat for high winds has diminished. Thus the high wind
warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 18, 11:23 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 18, 11:23 AM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1123 AM MDT Sat Mar 18 2017

UPDATED AVIATION

.UPDATE...

Forecast for rest of today is in good shape per latest trends in
observations and model guidance. Our hydrological and high wind
highlights also remain valid.
Jaszka

&&

.DISCUSSION...
Today through Monday...An upper level ridge of high pressure will
be over the region today, allowing for near/record breaking
afternoon temperatures in many areas. Additionally, ample Pacific
moisture will flow into the western mountains today, allowing for
scattered showers along the divide. A Pacific cold front will move
eastward through the region tonight. Strong winds are possible for
a short time as the cold front moves through. Thus a high wind
watch has been issued for the northern portion of the region for
tonight. Temperatures will be cooler on Sunday behind the cold
front, with scattered showers continuing over Southwest MT. For
Sunday night into Monday, expect a rather cold Monday morning
over North Central MT, while scattered rain/snow showers continue
in Southwest MT. Snow accumulations of 3 to 6 inches will be
possible in the mountains around Big Sky/West Yellowstone during
this period...but mainly for elevations above 7000 feet.
Otherwise, afternoon temperatures will continue the cooling trend
into Monday. Brusda

Monday Night through Saturday...The models remain in fairly good
agreement in the extended period with what will likely be a very
progressive pattern. Within this pattern, several shortwaves are
expected to traverse the area. However, it still looks like the main
storm track will remain south/east of the area. Temperatures look to
be near to above normal for most of the week, then potentially
followed up by a cooling trend by next weekend. This pattern does
not appear to favor any significant wind events at this time with
the main jet stream remaining south/east of the area.

The best chance of seeing a bit more widespread precipitation may
come WED/THU. During this time, the models suggest a SFC low may
track northeast through SE Montana which could favor areas from
Bozeman to Lewistown and points east. Right now, the general
consensus is a weaker system with lighter precip amounts (and mostly
rain at lower elevations). Something to watch in coming days,
though, as a stronger/deeper system could mean heavier precip
amounts, especially in that Bozeman to Lewistown area, with a
greater potential for snow at lower elevations. For the plains of
north-central Montana, this pattern continues to look like a drier
one, but each passing shortwave may bring at least a low chance for
showers. Of note, the models this morning continue to suggest enough
instability for some thunder mid-week, but confidence remains too
low to include in the forecast for now. In the mountains, precip may
be enhanced at times next week with the moist W/SW flow aloft and is
where the highest precip totals are expected. Martin

&&

.AVIATION...
Updated 1723Z

Southwesterly to westerly flow aloft and VFR should prevail through
the period. A disturbance aloft and associated surface cool front
should sweep E'ward across the area between roughly 00Z and 12Z/Sun.
Scattered showers and periods of mountain obscuration are expected
along the Rocky Mountain Front and SW MT mountains. Some rain
showers may impact the terminals with the frontal passage, but
confidence is low. Gusty southwesterly to westerly surface winds are
expected along and near the Rocky Mountain Front, especially between
00Z and 12Z/Sun. This includes KCTB.
Jaszka

&&

.HYDROLOGY...
400 AM Update.

Flood highlights from last night continue and are unchanged.
Hill/Blaine counties seem to be most impacted right now, with
minor flooding occurring from snowmelt in southern Canada and the
water flowing southward into the Milk River basin.

Otherwise, the main concern today will be near record highs.
There is the potential for flooding to quickly develop late this
afternoon/early this evening for small streams and creeks that
flow out of the mountains because of the warm temperatures.
However, a Pacific cold front will move through the region late
tonight, slowing down/diminishing the flood threat on Sunday
morning. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  72  38  52  25 /   0  10   0   0
CTB  64  31  44  20 /  10  10   0   0
HLN  69  39  54  31 /   0  10   0  10
BZN  70  41  57  33 /   0  20  20  30
WEY  51  35  44  32 /  10  70  90  40
DLN  66  40  57  33 /   0  10  10  20
HVR  70  37  51  24 /   0  10   0   0
LWT  72  38  48  26 /   0  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood advisory until 230 PM Today for a portion of Hill...Blaine
counties.

Flood Watch through Sunday morning Blaine...Hill.

Flood Watch from Noon MDT today through Sunday morning Judith
Basin...Meagher...Beaverhead.

High Wind Watch from this evening through late tonight Eastern
Glacier...Northern Rocky Mountain Front...Toole.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:58 AM MDTHigh Wind WatchTFX11 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.